Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On manifolds with the homotopy type of complex projective space


Author: Bruce Conrad
Journal: Trans. Amer. Math. Soc. 176 (1973), 165-180
MSC: Primary 57D10
DOI: https://doi.org/10.1090/S0002-9947-1973-0314063-3
MathSciNet review: 0314063
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that in every even dimension greater than four there are infinitely many nonhomeomorphic smooth manifolds with the homotopy type of complex projective space. In this paper we provide an explicit construction of homotopy complex projective spaces. Our initial data will be a manifold X with the homotopy type of $ {\mathbf{C}}{{\mathbf{P}}^3}$ and an embedding $ {\gamma _3}:{S^5} \to {S^7}$ . A homotopy 7-sphere $ {\Sigma ^7}$ is constructed and an embedding $ {\gamma _4}:{\Sigma ^7} \to {S^9}$ may be chosen. The procedure continues inductively until either an obstruction or the desired dimension is reached; in the latter case the final obstruction is the class of $ {\Sigma ^{2n - 1}}$ in $ {\Theta _{2n - 1}}$. Should this obstruction vanish, the final choice is of a diffeomorphism $ {\gamma _n}:{\Sigma ^{2n - 1}} \to {S^{2n - 1}}$. There results a manifold, denoted $ (X,{\gamma _3}, \cdots ,{\gamma _{n - 1}},{\gamma _n})$, with the homotopy type of $ {\mathbf{C}}{{\mathbf{P}}^n}$. We describe the obstructions encountered, but are able to evaluate only the primary ones. It is shown that every homotopy complex projective space may be so constructed, and in terms of this construction, necessary and sufficient conditions for two homotopy complex projective spaces to be diffeomorphic are stated.


References [Enhancements On Off] (What's this?)

  • [1] G. E. Bredon, A $ {\pi _\ast }$-module structure for $ {\Theta _\ast }$ and applications to transformation groups, Ann. of Math (2) 86 (1967), 434-448. MR 36 #4570. MR 0221518 (36:4570)
  • [2] E. Brieskorn and A. Van de Ven, Some complex structures on products of homotopy spheres, Topology 7 (1968), 389-393. MR 38 #1682. MR 0233360 (38:1682)
  • [3] W. Browder, Diffeomorphisms of 1-connected manifolds, Trans. Amer. Math. Soc. 128 (1967), 155-163. MR 35 #3681. MR 0212816 (35:3681)
  • [4] G. Brumfiel, Differentiable $ {S^1}$ actions on homotopy spheres, Berkeley (preprint).
  • [5] R. De Sapio, Differential structures on a product of spheres. II, Ann. of Math. (2) 89 (1969), 305-313. MR 39 #7611. MR 0246307 (39:7611)
  • [6] A. Haefliger, Sphéres d'homotopie noueés, Séminaire Bourbaki 1964/65, Exposé 280, Benjamin, New York, 1966. MR 33 #54201.
  • [7] -, Differentiable embeddings of $ {S^n}$ in $ {S^{n + q}}$ for $ q > 2$, Ann. of Math. (2) 83 (1966), 402-436. MR 34 #2024. MR 0202151 (34:2024)
  • [8] M. W. Hirsch, Obstruction theories for smoothing manifolds and maps, Bull. Amer. Math. Soc. 69 (1963), 352-356. MR 26 #6980. MR 0149493 (26:6980)
  • [9] W.-C. Hsiang, A note on free differentiable actions of $ {S^1}$ and $ {S^3}$ on homotopy spheres, Ann. of Math. (2) 83 (1966), 266-272. MR 33 #731. MR 0192506 (33:731)
  • [10] W.-C. Hsiang and W.-Y. Hsiang, Some free differentiable sections of $ {S^1}$ and $ {S^3}$ on 11-spheres, Quart. J. Math. Oxford Ser. (2) 15 (1964), 371-374. MR 30 #3479. MR 0173266 (30:3479)
  • [11] M. A. Kervaire, On higher dimensional knots, Differential and Combinatorial Topology (A Sympos. in Honor of Marston Morse), Princeton Univ. Press, Princeton, N. J., 1965, pp. 105-119. MR 31 #2732. MR 0178475 (31:2732)
  • [12] M. A. Kervaire and J. W. Milnor, Groups of homotopy spheres. I, Ann. of Math. (2) 77 (1963), 504-537. MR 26 #5584. MR 0148075 (26:5584)
  • [13] J. Levine, Knot cobordism groups in codimension two, Comment. Math. Helv. 44 (1969), 229-244. MR 0246314 (39:7618)
  • [14] D. Montgomery and C. T. Yang, Differentiable actions on homotopy seven spheres, Trans. Amer. Math. Soc. 122 (1966), 480-498. MR 34 #820. MR 0200934 (34:820)
  • [15] -, Free differentiable actions on homotopy spheres, Proc. Conf. on Transformation Groups (New Orleans, La., 1967), Springer, New York, 1968, pp. 175-192. MR 39 #6354. MR 0245042 (39:6354)
  • [16] R. Schultz, The nonexistence of free $ {S^1}$ actions on some homotopy spheres, Proc. Amer. Math. Soc. 27 (1971), 595-597. MR 42 #6866. MR 0271985 (42:6866)
  • [17] D. Sullivan, Triangulating and smoothing homotopy equivalences and homeomorphisms, Geometric Topology Seminar Notes, Princeton University, Princeton, N. J., 1967.
  • [18] C. T. C. Wall, An extension of results of Novikov and Browder, Amer. J. Math. 88 (1966), 20-32. MR 35 #3691. MR 0212826 (35:3691)
  • [19] B. Conrad, Extending free circle actions on spheres to $ {S^3}$ actions, Proc. Amer. Math. Soc. 27 (1971), 168-174. MR 43 #1224. MR 0275470 (43:1224)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D10

Retrieve articles in all journals with MSC: 57D10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0314063-3
Keywords: Homotopy sphere, transverse regularity, embedding, concordance, framed submanifold, inertial group, surgery, smoothing
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society